Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS La Crosse, WI

July 27, 2008Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 27, 2008, 2:07 PM CDT for Floyd County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2008, 2:07 PM CDT (19:07 UTC)
Expired
Jul 27, 2008, 2:45 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Floyd County, IA

The radar

The La Crosse radar (KARX), 158 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 271907
SVRARX
IAC067-272000-
/O.NEW.KARX.SV.W.0151.080727T1907Z-080727T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
207 PM CDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 300 PM CDT

* AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  ROUGHLY ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF NORA
  SPRINGS TO ROCKFORD TO 15 MILES WEST OF ALLISON...MOVING EAST AT 31
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCKFORD AND NORA SPRINGS AROUND 215 PM...
  MARBLE ROCK AROUND 220 PM...
  RUDD AROUND 225 PM...
  CHARLES CITY AND FLOYD AROUND 245 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4321 9303 4321 9256 4295 9255 4291 9256
      4290 9302 4291 9303
TIME...MOT...LOC 1907Z 282DEG 27KT 4324 9313 4300 9300
          4280 9305

$$

DAS
3 follow-up statements
000 
WWUS53 KARX 271920
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SUN JUL 27 2008

IAC067-272000-
/O.CON.KARX.SV.W.0151.000000T0000Z-080727T2000Z/
FLOYD IA-
220 PM CDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR FLOYD COUNTY...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM NORA SPRINGS TO ROCKFORD TO
MARBLE ROCK TO 10 MILES WEST OF ALLISON...MOVING EAST AT 43 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHARLES CITY AND FLOYD AROUND 230 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4321 9303 4321 9256 4295 9255 4291 9256
      4290 9302 4291 9303
TIME...MOT...LOC 1920Z 273DEG 37KT 4320 9294 4307 9283
          4296 9280 4278 9295

$$

DAS
000 
WWUS53 KARX 271938
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT SUN JUL 27 2008

IAC067-272000-
/O.CON.KARX.SV.W.0151.000000T0000Z-080727T2000Z/
FLOYD IA-
238 PM CDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR FLOYD COUNTY...

AT 233 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM FLOYD TO
CHARLES CITY TO NASHUA TO ALLISON...MOVING EAST AT 43 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL NORTHEASTERN FLOYD COUNTY AT 250 PM

LAT...LON 4321 9303 4321 9256 4295 9255 4291 9256
      4290 9302 4291 9303
TIME...MOT...LOC 1938Z 273DEG 37KT 4319 9268 4306 9258
          4295 9254 4277 9270

$$

DAS
000 
WWUS53 KARX 271945
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SUN JUL 27 2008

IAC067-271956-
/O.CAN.KARX.SV.W.0151.000000T0000Z-080727T2000Z/
FLOYD IA-
246 PM CDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 4321 9303 4321 9256 4295 9255 4291 9256
      4290 9302 4291 9303
TIME...MOT...LOC 1946Z 273DEG 37KT 4318 9257 4305 9247
          4294 9243 4276 9259

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:30 AM CDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jul 27, 2:30 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 AM CDT SUN JUL 27 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

FORECAST FOCUS ONCE AGAIN ON CONVECTIVE POTENTIAL FOR THE NEXT
SEVERAL DAYS. FLIP-FLOP AFTER FLIP-FLOP OF THE MODELS NOT HELPING.

07Z SURFACE ANALYSIS SHOWS HIGH PRESSURE REACHING FROM THE MID-
MISSISSIPPI AND LOWER OHIO RIVER VALLEY REGIONS...UP INTO MN. LOW
PRESSURE ALONG THE FRONT RANGE OF THE WY/MT ROCKIES HAD A WARM FRONT
EXTENDING EAST ACROSS SD TOWARD IA. MID-LEVEL CASTELLANUS CLOUD SEEN
ACROSS MN INTO EASTERN IA WHERE BETTER BAROCLINICITY EXISTED PER
EVENING UPPER AIR ANALYSIS. A COUPLE OF CONVECTIVE CLUSTERS TO THE
WEST...OVER SOUTHWEST ND AND OVER EASTERN SD. THE SD CLUSTER IS
TRACKING ESE...AND COULD BE INTO THE WESTERN PART OF THE FORECAST
AREA BY 8 AM. ACTION EXPECTED TO TRACK MORE SOUTH OF EAST WITH
TIME...SO IT MAY NOT ACTUALLY REACH OUR FORECAST AREA HOWEVER.
STILL...WITH MID-LEVEL ACCAS IN PLACE...PERHAPS WORKING WITH THE
CONVECTION...COULD SEE SOME ISOLATED ACTIVITY. THUS LEFT LEFT LOW
POPS OVER THE WESTERN ZONES TODAY.

AS MENTIONED...MODELS ALL OVER THE PLACE WITH RESPECT TO EACH
OTHER...AND FROM RUN TO RUN WITHIN THEMSELVES. THIS LEADS TO LOW
CONFIDENCE IN THE DETAILS. BUT ENOUGH SIMILARITY IN THE MASS FIELDS
AND TRENDS OF MOISTURE TRANSPORT AND BAROCLINIC AREAS TO HELP PIN
DOWN POP FIELDS THE NEXT FEW DAYS. WHERE NECESSARY...TRENDED TOWARD
THE NAM...GIVEN TOO MUCH CONVECTIVE FEEDBACK IN THE GFS AGAIN.
ULTIMATELY...ALL OF THIS LEADS TO VERY LITTLE CHANGE FROM THE
PREVIOUS FORECAST.

AS MENTIONED...CLUSTER OF STORMS OVER EASTERN SD AND SOUTHWEST MN
COULD MOVE THROUGH THE SOUTHWEST QUARTER OF THE FORECAST AREA THIS
MORNING. REMNANT BOUNDARIES...AS WELL AS THE NEXT MCV OVER SOUTHWEST
ND...COULD ALL RESULT IN REDEVELOPMENT THIS AFTERNOON...AS WARM AND
UNSTABLE AIRMASS SUPPLY REMAINS JUST SOUTH OF THE AREA.  SAME
GENERAL SETUP REMAINS IN PLACE TONIGHT...AND INTO MONDAY AS WELL.
THUS...WILL CONTINUE TO TAPER POPS FROM WEST TO EAST...WITH THE
SUPPORT ALL INDICATING THE BEST ACTION TO REMAIN TO THE SOUTHWEST.
GFS TAKES THE FRONT AND FORCING FOCUS FURTHER NORTH...BUT THIS MAY
BE INFLUENCED BY THE FEEDBACK PROBLEMS. THIS MAINTAINED THE
SOUTHWEST THINKING THROUGH MONDAY.  BUT IT DOES APPEAR THIS FORCING
ZONE WILL FOCUS MORE ON THE AREA FOR TUESDAY/TUESDAY NIGHT. MODELS
DIFFER ON TIMING AND AMOUNTS OF QPF...BUT FEEL THE CHANCE WILL BE
THERE NONETHELESS. POPS COULD EVEN GO UP DURING THAT TIMEFRAME...
ONCE DETAILS BECOME A BIT CLEARER...IF THEY EVER DO.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

SAME GENERAL PATTERN TO PREVAIL THROUGH THE REST OF THE WEEK...WITH
A GENERAL LONG WAVE TROUGH OVER EASTERN NORTH AMERICA...AND A FLAT
RIDGE FROM THE ROCKIES INTO THE DAKOTAS. SEVERAL SHORT WAVE TROUGHS
MOVE THROUGH THE RIDGE...FLATTENING IT...AND THEN DROPPING
SOUTHEAST INTO THE TROUGH. UNCERTAINTY ABOUNDS WITH TIMING OF THESE
WAVES...AS WELL AS THE DEVELOPMENT AND SUBSEQUENT TIMING OF ANY
CONVECTIVE CLUSTERS AND MCVS. FOR NOW...WILL NOT MAKE ANY
ADJUSTMENTS TO THE LONG TERM FORECAST WITH LIMITED CONFIDENCE AND
LACK OF NEW MODEL INFO.

MW

&&

.AVIATION...

CORFIDI VECTORS WOULD TAKE CURRENT STORM COMPLEX OVER THE NORTHERN
PLAINS SOUTHEAST INTO IOWA THIS MORNING...AND CONTINUE TO PUSH THIS
COMPLEX INTO ILLINOIS TONIGHT. SOME HIGH/MID LEVEL CLOUDS WILL
SPREAD ACROSS THE KRST/KLSE...BUT THE SHRA/TS CHANCES SHOULD STAY
SOUTH. A WARM FRONT LOOKS TO STRETCH AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM TONIGHT...REACHING EAST FROM WESTERN MN INTO
SOUTHERN WI. WARM AIR ADVECTION ALONG THE BOUNDARY...WITH A SURGE OF
850 MB MOISTURE AND THE LOW LEVEL JET INTO AND ACROSS IT...SHOULD
RESULT IN SOME SHRA/TS PRODUCTION AROUND THE BOUNDARY. SOME SHRA/TS
CHANCES FOR KRST/KLSE LOOK POSSIBLE AFTER 06Z MON...AND WILL LIKELY
COVER THESE CHANCES WITH CB MENTION FOR NOW.

RIECK

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 27, 1:44 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
144 PM CDT SUN JUL 27 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
144 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS FORMING ALONG AND AHEAD OF WARM FRONT ACROSS IOWA THIS
AFTERNOON MAY BECOME SEVERE ACROSS PORTIONS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT. THE MAIN SEVERE THREAT TIME WILL BE FROM 3 PM THROUGH 9 PM.

FURTHER NORTH...A WEAK FRONTAL BOUNDARY MAY SPARK AN ISOLATED
THUNDERSTORM ACROSS PORTIONS OF WEST CENTRAL INTO CENTRAL WISCONSIN.
HOWEVER...NO SEVERE WEATHER IS ANTICIPATED THIS ACTIVITY.

THE WARM FRONT IS EXPECTED TO WAVER WEST TO EAST ACROSS THE REGION
LATER TONIGHT. MOIST AND UNSTABLE AIR SURGING NORTHWARD INTO THE
BOUNDARY WILL LEAD TO MORE SHOWER AND THUNDERSTORM DEVELOPMENT...
MOSTLY AFTER MIDNIGHT. FAVORABLE WIND PROFILES WILL AID STORM
ORGANIZATION...AND STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE.
THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH
HEAVY RAIN. HOWEVER...THE POSITIONING OF THE WARM FRONT IS UNCERTAIN
AT THIS TIME...AND THEREFORE...SO IS THE LOCATION FOR THE SEVERE
RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE ONGOING ON MONDAY...WITH CONTINUED CHANCES
THROUGH THE DAY. INSTABILITY AND WIND PROFILES WILL REMAIN
FAVORABLE FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT.

THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY AS A COLD FRONT
APPROACHES FROM THE PLAINS STATES. AGAIN...INSTABILITY AND WINDS
ALOFT COULD SUPPORT STRONG TO SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PORTIONS OF
NORTHEAST IOWA AND SOUTHEAST MINNESOTA. LOCALIZED SPOTTER ACTIVATION MAY BE
ALSO BE NEEDED FROM LATE TONIGHT THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS/RIECK

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.